Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Lincoln, IL

March 30, 2017Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 30, 2017, 4:30 PM CDT for Vermilion County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 4:30 PM CDT (21:30 UTC)
Expired
Mar 30, 2017, 5:00 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS53 KILX 302130
SVRILX
ILC183-302200-
/O.NEW.KILX.SV.W.0038.170330T2130Z-170330T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
430 PM CDT THU MAR 30 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Vermilion County in east central Illinois...

* Until 500 PM CDT

* At 429 PM CDT, severe thunderstorms were located along a line
  extending from near Potomac to near Danville, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Danville, Hoopeston, Rossville, Potomac, Rankin, Bismarck, Henning,
  Middle Fork Wildlife Area, Armstrong, Alvin and Vermilion County
  Airport.

This includes Interstate 74 near mile marker 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4032 8793 4043 8794 4049 8793 4049 8753
      4011 8753
TIME...MOT...LOC 2129Z 218DEG 26KT 4036 8785 4019 8756 

HAIL...<.75IN
WIND...60MPH
 
$$

Barker
2 follow-up statements
094 
WWUS53 KILX 302141
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
441 PM CDT THU MAR 30 2017

ILC183-302200-
/O.CON.KILX.SV.W.0038.000000T0000Z-170330T2200Z/
Vermilion-
441 PM CDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN VERMILION COUNTY...

At 440 PM CDT, severe thunderstorms were located along a line
extending from near Rankin to 10 miles southeast of Rossville, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hoopeston, Rossville, Rankin, Bismarck, Henning and Alvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4043 8794 4049 8793 4049 8753 4022 8753
TIME...MOT...LOC 2140Z 216DEG 27KT 4045 8781 4028 8752 

HAIL...<.75IN
WIND...60MPH
 
$$

Barker
122 
WWUS53 KILX 302155
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
455 PM CDT THU MAR 30 2017

ILC183-302204-
/O.EXP.KILX.SV.W.0038.000000T0000Z-170330T2200Z/
Vermilion-
455 PM CDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILION COUNTY WILL
EXPIRE AT 500 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will 
be allowed to expire.  However gusty winds are still possible. 

LAT...LON 4043 8794 4049 8793 4049 8753 4022 8753
TIME...MOT...LOC 2154Z 218DEG 26KT 4051 8774 4034 8745 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:55 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 30, 2:55 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
255 PM CDT Thu Mar 30 2017

.SHORT TERM...(This evening through Friday)
ISSUED AT 250 PM CDT Thu Mar 30 2017

Strong to severe convection currently ongoing along a Rushville...to
Springfield...to just west of Effingham line will continue to track
northeastward across the area late this afternoon into the early
evening.  Based on radar timing tools and the latest HRRR output, it
appears the storms will exit the KILX CWA into west-central Indiana
by 01z/8pm.  Have therefore held on to categorical PoPs for thunder
across the far E/NE around Champaign and Paris into the early
evening.  Once these storms exit, additional showers will develop
within the deformation zone of a departing low.  Models have been
consistently showing this precipitation breaking out across the
Illinois River Valley this evening...then slowly shifting eastward
overnight.  With the primary instability axis shifting well to the
east into the Ohio River Valley, do not think any widespread thunder
will occur with the precip on the back side of the low.  Have
therefore gone with likely PoPs for showers across the west this
evening...then everywhere except locations near the Indiana border
overnight.  Temperatures will cool on the back side of the
low...with overnight lows ranging from the upper 30s far north
around Galesburg...to the upper 40s south of I-70.  Deformation zone
showers will persist across the area into Friday morning before
gradually dissipating and coming to an end by midday.  Despite the
end of the precip, skies will remain overcast through the entire
day.  Clouds and brisk northwesterly winds will keep high
temperatures below normal for this time of year in the upper 40s and
lower 50s.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 250 PM CDT Thu Mar 30 2017

An active weather pattern to hold over the Midwest for the next
week as a series of upper level waves track into the Rockies and out
into the Plains, eventually affecting our area with showers about
every 2 to 3 days. The next system to affect us will be coming along
on Sunday and Monday, followed by a rather vigorous upper wave by
late Tuesday or Wednesday of next week bringing another chance
for showers. Models seem to have latched on to Wednesday's system as
the one that may bring down some rather chilly air for the middle
and latter portion of next week as a large trof deepens in over the
Great Lakes. Until that happens, other than a brief cool down in the
wake of these upper waves, our temperatures are expected to average
above normal as we head into the middle portion of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu Mar 30 2017

Main aviation forecast concern will be timing line of convection
through central Illinois this afternoon. Latest radar shows storms
just east of the Mississippi River from near Quincy to east of St.
Louis. Based on radar trends and latest HRRR forecast, have
included a TEMPO group for thunder at all terminals except KPIA
this afternoon. The storms will reach KSPI between 19z and
21z...then further northeast to KCMI between 21z and 23z. Once the
storms pass, the threat for additional convection will end by
early evening. As winds veer to the W/NW behind the departing
system, IFR clouds poised to the northwest across Iowa/northwest
Illinois will spill into the area tonight through Friday morning.
Based on Rapid Refresh forecast soundings have spread IFR clouds
into KSPI by 02z...then further east to KCMI by 07z. It appears
KPIA will remain IFR through the entire 18z TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Mar 30, 3:30 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Thu Mar 30 2017

ILZ027>031-036>038-040>043-047>053-311100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
330 PM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible late this afternoon...however
the severe weather risk has now shifted east of the I-55 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A storm system will spread rain into the area early next week.
Isolated thunderstorms will be possible Sunday night...however
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

ILZ044>046-054>057-061>063-066>068-071>073-311100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
330 PM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

A line of thunderstorms will track across east-central Illinois
late this afternoon...potentially producing strong, gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A storm system will spread rain into the area early next week.
Isolated thunderstorms will be possible Sunday night...however
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through 6 pm.

Barnes

In the hours before

Local storm report, Mar 30, 3:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     LANE                    40.13N 88.85W
03/30/2017  M50 MPH          DE WITT            IL   MESONET

&&

SBAKER
Local storm report, Mar 30, 3:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HEAVY RAIN       LANE                    40.13N 88.85W
03/30/2017  M1.24 INCH       DE WITT            IL   MESONET

            4 HOUR DURATION.

&&

SBAKER
Local storm report, Mar 30, 4:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 SE URBANA             40.08N 88.17W
03/30/2017  M60 MPH          CHAMPAIGN          IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Mar 30, 4:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     SAVOY                   40.06N 88.25W
03/30/2017  M46 MPH          CHAMPAIGN          IL   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

SBAKER
Local storm report, Mar 30, 4:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     2 W CHAMPAIGN           40.11N 88.31W
03/30/2017                   CHAMPAIGN          IL   EMERGENCY MNGR

            LARGE TREE DOWNED ON SPRINGFIELD AVENUE AT I57, BLOCKING
            ROADWAY.

&&

SBAKER
Local storm report, Mar 30, 4:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     2 WSW CHAMPAIGN         40.10N 88.29W
03/30/2017                   CHAMPAIGN          IL   EMERGENCY MNGR

            LARGE TREE, SIZE OF TELEPHONE POLE, DOWNED AT MAPLEWOOD
            DRIVE AND MAPLEPARK DRIVE.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:06 PM CDTSpecial Weather StatementILXMorgan, Scott39 min
Mar 30, 1:39 PM CDTSpecial Weather StatementILXCass, Menard, Morgan, Sangamon51 min
Mar 30, 1:54 PM CDTSpecial Weather StatementILXChristian, Shelby51 min
Mar 30, 2:42 PM CDTSpecial Weather StatementILXMoultrie, Shelby48 min
Mar 30, 3:22 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Moultrie, Piatt38 min
Mar 30, 3:46 PM CDTSpecial Weather StatementILXJasper44 min
Mar 30, 3:52 PM CDTSevere Thunderstorm WarningILXChampaign, Edgar, Vermilion38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.